Illinois, 2017Strong Wind in Illinois, May 17, 2017
May 17, 2017 · NWS ILX · 4 events in 4 counties and zones
Strong southerly winds gusting to between 35 and 45mph lifted dust from recently dried fields to create significant reductions in visibility across central Illinois during the afternoon and evening of May 17th. Blowing dust cut the visibility to near zero in some locations, prompting closures of several major roadways.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 4
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southerly winds gusting to between 35 and 45mph lifted dust from recently dried fields to create significant reductions in visibility across central Illinois during the afternoon and evening of May 17th. Blowing dust cut the visibility to near zero in some locations, prompting closures of several major roadways. Portions of I-72 on the south side of Springfield, as well as near New Berlin were closed for a time. I-55 near McLean and IL-104 between I-55 and Auburn were temporarily closed as well. Numerous traffic accidents occurred due to the blowing dust, including two that resulted in fatalities. One person died in an accident on I-72 near New Berlin, and another person was killed in a 6-car accident on Route 36 near Tuscola.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 17, 2:07 PM CST, 51 minutes earlier.
Area forecast discussion, May 17, 2:07 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
307 PM CDT Wed May 17 2017
.SHORT TERM...(This evening through Thursday)
ISSUED AT 252 PM CDT Wed May 17 2017
Mositure chnnal satellite loop shows the upper low rotating
northeast across KS into the northwest tip of MO by this
afternoon. Instability beneath upper low with surface convergence
is strongest over northern MO rotating into IA. Cap over IL seen
in morning soundings and in the SPC isntability mesoanalysis shows
minor convection developed so far is not surface based. Progs do
show small period early this evening when surface based convection
still possible in western IL, but then window will close by mid
evening. With the movement of the upper closed low to the
northeast, dragging the surface front to approach IL overnight,
will be continued chance of mainly elevated convection. Minor
chance of severe winds possible in the northwest part of CWA, due
to strong winds above surface and a chance of a stronger storm
bringing those winds down to surface. However that window gets
smaller as evening progresses and the lack of low level
convergence in area making it more difficult for significant
convection to form.
As for Thursday, the upper low moves off to north and all but the
south parts of warning area is dry.
&&
.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 252 PM CDT Wed May 17 2017
In the long range, the next system begins on Friday morning as
overrunning over the front that will stall over southern IL late
Thursday. Showers and storms move back into the area Friday,
continuing through Saturday and finally exiting on Sunday, after
the front moves through region Saturday night. Will have to watch
system for possible periods of heavy rain. Models are not totally
in align yet on timing and pcpn amounts.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1235 PM CDT Wed May 17 2017
Though instability analysis depicts airmass still capped, there is
enough instability that scattered storms remain possible this
afternoon, but especially overnight with the approach of the front
into region. Gradient keeping strong winds over region into
evening, and with the upper system moving through IA in the
evening and overnight, for a period in the late evening, will be
enough decoupling to produce LLWS in area, before winds drop. This
reflected in 18z TAFS.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.
&&
SHORT TERM...Goetsch
LONG TERM...Goetsch
AVIATION...Goetsch
Hazardous weather outlook, May 17, 10:57 AM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1157 AM CDT Wed May 17 2017
ILZ027>031-036-037-040-041-181100-
Fulton-Knox-Marshall-Mason-Peoria-Schuyler-Stark-Tazewell-
Woodford-
1157 AM CDT Wed May 17 2017
...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Scattered thunderstorms are expected across the area today into
this evening as a potent storm system passes well to our west. A
few of the thunderstorms this afternoon and early this evening may
become severe. Isolated tornadoes will be possible with some of
the more intense storms this afternoon into early this evening
with the primary threats being from damaging straight line winds
and large hail.
Strong south winds of 25 to 35 mph will gust to around 45 mph at
times today into early this evening. Travel on east-west roads
will be difficult, especially in high profile vehicles.
The Illinois River will remain in flood.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A rather active weather pattern will continue through the end of
the week and into the weekend with shower and thunderstorm chances
ramping up again starting on Friday as a storm system pulls out
of the Southern Plains and brings periodic chances for thunderstorms
to the area.
The Illinois River will remain in flood into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this afternoon into early this
evening. Current indications suggest the primary time frame for
activation would be from 3 pm until 9 pm this evening.
ILZ038-042>056-061-181100-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Logan-Macon-McLean-
Menard-Morgan-Moultrie-Piatt-Sangamon-Scott-Shelby-Vermilion-
1157 AM CDT Wed May 17 2017
...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Widely scattered thunderstorms will be possible this afternoon
into this evening. A few of the storms may be capable of producing
strong winds and hail.
Strong south winds of 25 to 35 mph will gust to around 45 mph at
times today into early this evening. Travel on east-west roads
will be difficult, especially in high profile vehicles.
The Illinois River will remain in flood.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A rather active weather pattern will continue through the end of
the week and into the weekend with shower and thunderstorm chances
ramping up again starting late Thursday night or Friday as a
storm system pulls out of the Southern Plains and brings periodic
chances for thunderstorms to the area.
The Illinois River will remain in flood into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon into early this
evening, especially along and west of Interstate 55. Current
indications suggest the primary time frame would be from 3 pm
until 9 pm.
ILZ057-062-063-066>068-071>073-181100-
Clark-Clay-Crawford-Cumberland-Edgar-Effingham-Jasper-Lawrence-
Richland-
1157 AM CDT Wed May 17 2017
...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Southerly winds of 25 to 35 mph will gust to around 45 mph at
times into early this evening. Travel on east-west roads will
be difficult, especially in high profile vehicles.
Scattered thunderstorms will be possible tonight. A few of the
storms will be capable of producing gusty winds and hail this
evening.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A rather active weather pattern will continue through the end of
the week and into the weekend with shower and thunderstorm chances
ramping up again starting late Thursday night or Friday as a
storm system pulls out of the Southern Plains and brings periodic
chances for thunderstorms to the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
HJS
Strong Wind, Sangamon
- When
- May 17, 2:58 PM CST to 8:00 PM CST
- Where
- Sangamon forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Emergency Manager
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
Southerly winds gusting to around 45mph created considerable blowing dust that resulted in visibility around zero at times. As a result of the dust, a fatal traffic accident occurred on I-72 near New Berlin.
Strong Wind, Douglas
- When
- May 17, 3:50 PM CST to 8:00 PM CST
- Where
- Douglas forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 0 direct, 3 indirect
- Reported by
- Emergency Manager
- Coordinates
- 39.770, -88.217 (the zone’s center; the record gives no point)
Southerly winds gusting to around 45mph created considerable blowing dust that resulted in visibility around zero at times. As a result of the dust, a fatal traffic accident involving a semi and 6 cars occurred on Route 36 just east of Tuscola.
Strong Wind, Peoria
- When
- May 17, 6:30 PM CST to 6:35 PM CST
- Where
- Peoria forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
A non-thunderstorm wind gust blew a large tree down across North Grand Boulevard in Peoria.
Strong Wind, Fulton
- When
- May 17, 6:32 PM CST to 6:37 PM CST
- Where
- Fulton forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 40.473, -90.207 (the zone’s center; the record gives no point)
A non-thunderstorm wind gust blew a large tree down in St. David.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, May 17, 20171 death · 1 injured · $901,000 · 1 in hail · 102 events
- Strong Wind in Missouri, May 17, 20171 death · 3 injured · $11,000 · 11 events
- Tornadoes and Hail in Illinois, May 17, 20171 injured · $92,000 · EF2 · 18 events
- Tornado and Flooding in Wisconsin, May 17 to 25, 2017$697,000 · EF1 · 52 events
- Lightning Strike in Florida, May 17, 20171 death · 1 event
- Tornadoes and Hail in Iowa, May 17 to 19, 2017$152,000 · EF1 · 73 events
- Tornadoes and Hail in Illinois, May 17 to 18, 2017$141,000 · EF1 · 27 events
- Hail and Damaging Winds in Wisconsin, May 17, 2017$327,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Wisconsin, May 17, 2017$130,000 · 1 in hail · 35 events
- Tornado and Hail in Iowa, May 17, 2017$152,000 · EF0 · 24 events
- Hail and Damaging Winds in Illinois, May 17, 2017$147,000 · 1.5 in hail · 13 events
- Damaging Wind in Wisconsin, May 17, 2017$100,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695564, 695565, 695571, 695572.